Texas, 2010Damaging Wind in Texas, August 9, 2010
August 9, 2010 · NWS LUB · 1 event in 1 county or zone
Scattered thunderstorms developed over the eastern South Plains and the Rolling Plains of west Texas during the late afternoon and early evening hours of the 9th. An isolated storm became severe and produced damaging winds in northern Motley County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed over the eastern South Plains and the Rolling Plains of west Texas during the late afternoon and early evening hours of the 9th. An isolated storm became severe and produced damaging winds in northern Motley County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 9, 5:12 PM CST, 28 minutes earlier.
Area forecast discussion, Aug 9, 5:12 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
612 PM CDT MON AUG 9 2010
.AVIATION...
LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE
AREA...THOUGH SUBSIDENCE FROM TUTT SHOULD LIMIT THE CONVECTION
NEAR KCDS THIS EVENING. WILL CONTINUE -TSRA AT KLBB THRU 02Z EVEN
THOUGH STRONGEST CONVECTION HAS MOVED TO THE EAST OF THE TERMINAL.
THIS IS TO ACCOUNT FOR REDEVELOPMENT. FOR LATER PORTION OF THE
PERIOD...ANOTHER ROUND OF TSTMS WILL BE POSSIBLE THOUGH WITHOUT
THE SUPPORT OF LARGE SCALE LIFT. THEREFORE...WILL LEAVE ANY
MENTION OUT OF THIS PACKAGE. OTHERWISE...LIGHT WINDS AND VFR
CONDITIONS EXPECTED THRU THE PERIOD.
MEADOWS
&&
.PREV DISCUSSION... /ISSUED 341 PM CDT MON AUG 9 2010/
SHORT TERM...
FORECAST AREA CONTINUES TO BE STUCK BETWEEN A STRONG MCV OVER
EASTERN NEW MEXICO AND THE TUTT LOW OVER CENTRAL TEXAS. MCV
CONTINUES TO DRIFT NORTHEASTWARD AND HAS HELPED TO INITIATE
SCATTERED STORMS ACROSS THE SOUTHERN SOUTH PLAINS THIS AFTERNOON.
TUTT LOW HAS ALSO HELPED INITIATE SHOWERS AND A FEW STORMS ACROSS
THE SOUTHERN ROLLING PLAINS AS WELL. GOOD LOW LEVEL MOISTURE
AMOUNTS...WHICH THE NAM HAD ABOUT 2-3 DEG F TOO LOW AND THE GFS 3-5
DEG F TOO HIGH...REMAIN IN PLACE OVER ALL BUT THE NORTHWESTERN SOUTH
PLAINS AND THIS SHOULD HELP TO PROVIDE SURFACE BASED INSTABILITY
THROUGH THE DAY. STORMS ARE MOVING A BIT MORE THAN IN PREVIOUS DAYS
BUT SHOULD MAINTAIN WEAK MULTICELLULAR ORGANIZATION AS DEEP LAYER
SHEAR IS RATHER WEAK. CAN STILL EXPECT A FEW REPORTS OF SMALL HAIL
AND STRONG WINDS WITH THE STRONGER STORMS THIS AFTERNOON AND EARLY
EVENING BEFORE WE LOSE MUCH OF THE SURFACE-BASED INSTABILITY AFTER
SUNSET.
TEMPERATURES TONIGHT WILL HIGHLY DEPEND ON CLOUD COVER AND COOL
OUTFLOW FROM THE STORMS BUT GENERALLY KEPT TEMPS IN LINE WITH
PERSISTENCE. ALSO UNDERCUT MAX TEMPS FOR TOMORROW AS WELL AS THE
GFS CONTINUES IT/S WARM BIAS ON THE CAPROCK. MODELS DO CONTINUE TO
HAVE SOME CONVECTIVE QPF DEVELOPING ACROSS THE AREA BUT FEEL THAT
WITHOUT THE MCV OR TUTT LOW AROUND TOMORROW...LACK OF BROAD-SCALE
ASCENT MAY KEEP SHOWERS AND STORMS MUCH MORE ISOLATED THAN TODAY.
MOST FAVORED LOCATION WOULD BE NEAR THE TX/NM STATE LINE WHERE
HIGHER TERRAIN AND CLOSER PROXIMITY TO THE SURFACE TROF OVER CENTRAL
NM MAY HELP STORMS DEVELOP.
LONG TERM...
THE MAIN FORECAST CONCERN FOR THE EXTENDED PERIOD WILL BE
PRECIPITATION CHANCES ALONG WITH UNSEASONABLY WARM TEMPERATURES.
AN UPPER-LEVEL LOW/TUTT WILL CONTINUE TO DRIFT NORTHEAST ACROSS
OKLAHOMA TUESDAY NIGHT AS A STRONG UPPER-LEVEL RIDGE OF HIGH
PRESSURE AMPLIFIES ACROSS NEW MEXICO. MODELS CONTINUE TO SHOW A
FEW CONVECTIVE SIGNALS ALONG THE WESTERN PERIPHERY OF THE
TUTT...JUST TO THE EAST OF THE LUB CWA TUESDAY NIGHT. WHILE CANNOT
ENTIRELY RULE OUT AN ISOLATED SHOWER OR STORM SLIPPING INTO OUR
EASTERN ZONES GIVEN SUFFICIENT MID-LEVEL MOISTURE...DO NOT HAVE
ENOUGH CONFIDENCE IN THIS SOLUTION YET TO INCREASE POPS TO
MENTIONABLE LEVELS ACROSS THE ROLLING PLAINS. HOWEVER...THE NAM-12
ALSO SHOWS STORMS DEVELOPING ALONG THE HIGHER TERRAIN IN NEW
MEXICO...DRIFTING INTO THE SOUTHERN PANHANDLE AND NORTHERN SOUTH
PLAINS BY LATE TUESDAY AFTERNOON/EVENING. GIVEN THE MOISTURE IN
PLACE AND A FAVORABLE NORTHWESTERLY STEERING FLOW...CERTAINLY
CANNOT DISCOUNT THIS THINKING SO HAVE MAINTAINED MENTIONABLE POPS
ACROSS THESE AREAS OVERNIGHT. ATTM...IT APPEARS THAT THE GREATEST
CHANCES FOR PRECIPITATION WILL BE ACROSS THE SOUTHWEST
PANHANDLE...BUT CERTAINLY THINK THAT ISOLATED STORMS ARE POSSIBLE
ACROSS MUCH OF THE NORTHERN AND WESTERN ZONES. MODEL SOUNDINGS ARE
INDICATING AROUND 1000 J/KG OF CAPE...PWATS AROUND 1.5
INCHES...0-6 KM SHEAR AROUND 15 TO 20 KTS...AND ARE EXHIBITING AN
INVERTED-V PROFILE. THUS...A FEW OF THE STRONGER STORMS COULD
BECOME BETTER ORGANIZED...WITH THE MAIN THREATS BEING DAMAGING
WIND GUSTS AND LOCALLY HEAVY RAINFALL.
FOR WEDNESDAY INTO THURSDAY...THE AFOREMENTIONED RIDGE WILL BEGIN
TO GRADUALLY SLIDE BACK TO THE WEST...RESULTING IN A MORE
NORTHERLY UPPER-LEVEL FLOW. MODELS ARE ALSO INDICATING THAT
INSTABILITY VALUES MAY BE SLIGHTLY LOWER. STILL...MODELS
/PARTICULARLY THE NAM-12/ CONTINUE TO SHOW THE POTENTIAL FOR
ISOLATED CONVECTION TO DRIFT INTO THE NORTHERN ZONES. GIVEN GOOD
MODEL CONTINUITY...HAVE OPTED TO INCREASE POPS TO VERY LOW-END
MENTIONABLE LEVELS WEDNESDAY EVENING FOR THE POSSIBILITY OF AN
ISOLATED STORM OR TWO MOVING INTO THE SOUTHWEST PANHANDLE. LATER
THIS WEEK...THE RIDGE IS PROGGED TO RETROGRADE BACK TOWARD THE
MOJAVE DESERT REGION AS AN UPPER-LEVEL LOW PRESSURE SYSTEM SWEEPS
INTO THE PACIFIC NORTHWEST AND INTO THE NORTHERN PLAINS. MODELS
INDICATE THE POSSIBILITY OF A FRONT APPROACHING THE REGION ON
SATURDAY. THIS COULD POTENTIALLY GIVE THE AREA ANOTHER SHOT OF
SHOWERS AND THUNDERSTORMS FOR THE WEEKEND. HOWEVER...GIVEN SOME
OF THE UNCERTAINTIES IN THE TIMING AND MOVEMENT OF THESE
SYSTEMS...HAVE OPTED TO KEEP THE FORECAST DRY FOR NOW.
IT SHOULD ALSO BE NOTED THAT DAYTIME HIGH TEMPERATURES WILL BE
RUNNING SLIGHTLY ABOVE NORMAL ACROSS THE REGION DURING THE MIDDLE
TO LATTER PART OF THE WORK WEEK AS THE THICKNESS VALUES ARE
PROGGED TO INCREASE. HAVE TRENDED A LITTLE BELOW MOS GUIDANCE
GIVEN THE LATEST TRENDS...BUT FEEL THAT MID TO UPPER 90S HIGHS ON
THE CAPROCK AND LOW 100S HIGHS OFF THE CAPROCK SEEMS LIKELY
THROUGH FRIDAY. A SLIGHT COOL DOWN MAY OCCUR TOWARD THE WEEKEND AS
THE RIDGE SHIFTS BACK TO THE WEST.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 64 95 65 96 66 / 30 20 20 10 20
TULIA 66 97 67 97 68 / 20 10 20 10 10
PLAINVIEW 66 97 67 97 69 / 20 10 20 10 10
LEVELLAND 65 97 68 96 70 / 30 10 20 10 10
LUBBOCK 69 97 71 97 71 / 30 10 10 10 10
DENVER CITY 66 97 69 97 70 / 30 20 20 10 10
BROWNFIELD 67 98 71 97 71 / 30 10 10 10 10
CHILDRESS 73 99 73 100 73 / 20 20 20 10 10
SPUR 72 99 74 99 74 / 20 10 10 10 10
ASPERMONT 74 101 75 101 75 / 30 10 10 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
40
Hazardous weather outlook, Aug 9, 4:36 AM CST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
536 AM CDT MON AUG 9 2010
TXZ021>044-101045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
536 AM CDT MON AUG 9 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND TONIGHT ACROSS PORTIONS OF THE SOUTH PLAINS.
ALTHOUGH THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS
LOW...A FEW ISOLATED STRONG THUNDERSTORMS MAY PRODUCE WIND GUSTS
APPROACHING 50 MPH. THE FAVORED AREA FOR GUSTY THUNDERSTORM WINDS
WILL BE WEST OF THE INTERSTATE 27 CORRIDOR.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON
TUESDAY...ACROSS PORTIONS OF THE NORTHERN SOUTH PLAINS. ALTHOUGH THE
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW...A FEW
ISOLATED STRONG THUNDERSTORMS MAY PRODUCE WIND GUSTS APPROACHING
50 MPH.
THEREAFTER...AN UPPER LEVEL RIDGE WILL PROVIDE HOT TEMPERATURES
THROUGH MUCH OF THE REST OF THE PERIOD. HEAT INDICES THROUGH THE
MIDDLE TO END OF THE WEEK WILL RANGE FROM 100 TO 105
DEGREES...PARTICULARLY OFF THE CAPROCK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 9, 1:23 PM CST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
223 PM CDT MON AUG 9 2010
TXZ033-091945-
COCHRAN-
223 PM CDT MON AUG 9 2010
...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN COUNTY...
AT 218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER THE SOUTHERN HALF OF COCHRAN
COUNTY...OR ABOUT 12 MILES SOUTHWEST OF MORTON...MOVING NORTH AT
25 MPH.
SMALL PEA SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH
THESE STORMS.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
JORDAN
Special weather statement, Aug 9, 2:21 PM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
321 PM CDT MON AUG 9 2010
TXZ028-092100-
LAMB-
321 PM CDT MON AUG 9 2010
...SIGNIFICANT WEATHER ADVISORY FOR LAMB COUNTY...
AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 6 MILES SOUTHWEST OF LITTLEFIELD...
MOVING NORTH AT 10 MPH.
PENNY SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
JORDAN
Special weather statement, Aug 9, 3:34 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
434 PM CDT MON AUG 9 2010
TXZ029-034-035-040-041-092230-
HALE-HOCKLEY-LUBBOCK-LYNN-TERRY-
434 PM CDT MON AUG 9 2010
...SIGNIFICANT WEATHER ADVISORY FOR TERRY...LYNN...HOCKLEY...LUBBOCK
AND HALE COUNTIES...
AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EXTREME NORTHWESTERN
LUBBOCK COUNTY TO EXTREME NORTHEASTERN TERRY COUNTY...MOVING
NORTHEAST AT 10 MPH.
PENNY SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
MEADOWS
Special weather statement, Aug 9, 4:31 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
531 PM CDT MON AUG 9 2010
TXZ029-030-035-036-042-092300-
CROSBY-FLOYD-GARZA-HALE-LUBBOCK-
531 PM CDT MON AUG 9 2010
...SIGNIFICANT WEATHER ADVISORY FOR GARZA...LUBBOCK...CROSBY...HALE
AND FLOYD COUNTIES...
AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTHWEST
OF FLOYDADA TO 6 MILES SOUTHEAST OF ABERNATHY TO 10 MILES SOUTH OF
SLATON...MOVING EAST AT 10 MPH.
WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
MEADOWS
Special weather statement, Aug 9, 4:58 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
558 PM CDT MON AUG 9 2010
TXZ036-042-092330-
CROSBY-GARZA-
558 PM CDT MON AUG 9 2010
...SIGNIFICANT WEATHER ADVISORY FOR GARZA AND CROSBY COUNTIES...
AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTHWESTERN CROSBY
COUNTY TO EAST CENTRAL GARZA COUNTY...MOVING NORTHEAST AT 10 MPH.
PENNY SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
MEADOWS
Thunderstorm Wind, Motley
- When
- August 9, 5:40 PM CST
- Where
- Motley County, 6 mi NNW of Matador
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.100, -100.860
The Matador Fire Department reported that thunderstorm winds downed several utility lines along Texas Highway 70 north of Matador.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Kentucky, August 9 to 15, 201049 injured · 22 events
- Flooding in Iowa, August 9 to 24, 2010$4.5 million · 17 events
- Flash Flooding and Heavy Rain in Iowa, August 9 to 10, 2010$1.3 million · 16 events
- Excessive Heat in Illinois, August 9 to 15, 201010 injured · 19 events
- Hail and Damaging Winds in North Dakota, August 9, 2010$305,000 · 1.75 in hail · 17 events
- Flood in Iowa, August 9 to 14, 2010$500,000 · 1 event
- Flood in Iowa, August 9 to 15, 2010$250,000 · 1 event
- Flood in Missouri, August 9 to 15, 2010$250,000 · 1 event
- Damaging Wind in Maine, August 9, 20106 injured · 50 kt wind · 1 event
- Hail and Damaging Wind in Colorado, August 9, 2010$80,000 · 1 in hail · 3 events
- Flooding and Damaging Winds in Wisconsin, August 9, 2010$55,000 · 60 kt wind · 6 events
- Excessive Heat in Illinois, August 9 to 14, 201035 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253740.